We prove large deviations principles (LDPs) for the perimeter and the area of the convex hull of a planar random walk with finite Laplace transform of its increments.
We give explicit upper and lower bounds for the rate function of the perimeter in terms of the rate function of the increments. These bounds coincide and thus give the rate function for a wide class of distributions which includes the Gaussians and the rotationally invariant ones. For random walks with such increments, large deviations of the perimeter are attained by the trajectories that asymptotically align into line segments. However, line segments may not be optimal in general.
Furthermore, we find explicitly the rate function of the area of the convex hull for random walks with rotationally invariant distribution of increments. For such walks, which necessarily have zero mean, large deviations of the area are attained by the trajectories that asymptotically align into half-circles. For random walks with non-zero mean increments, we find the rate function of the area for Gaussian walks with drift. Here the optimal limit shapes are elliptic arcs if the covariance matrix of increments is non-degenerate and parabolic arcs if otherwise.
The above results on convex hulls of Gaussian random walks remain valid for convex hulls of planar Brownian motions of all possible parameters. Moreover, we extend the LDPs for the perimeter and the area of convex hulls to general Lévy processes with finite Laplace transform.
[Ber96] Lévy processes, Cambridge Tracts in Mathematics, 121, Cambridge University Press, 1996 | Zbl 0861.60003
[CFG91] Unsolved problems in geometry, Problem Books in Mathematics, Springer, 1991 | Zbl 0748.52001
[GSO16] The Universe of Conics: From the ancient Greeks to 21st century developments, Springer, 2016 | Zbl 1354.51001
[MW16] Convex hulls of Lévy processes, Electron. Commun. Probab., Volume 21 (2016), 69 | Zbl 1348.60071
[Vys21a] Contraction principle for trajectories of random walks and Cramér’s theorem for kernel-weighted sums, ALEA, Lat. Am. J. Probab. Math. Stat., Volume 18 (2021), pp. 1103-1125 | Article | MR 4282184 | Zbl 07379415